Japanese Journal of Mathematics

, Volume 5, Issue 1, pp 103–125 | Cite as

Serre’s conjecture and its consequences

Article

Abstract.

After some generalities about the absolute Galois group of \(\mathbb Q\), we present the historical context in which Serre made his modularity conjecture. This was recently proved by Wintenberger and the author ([22], [23]), with an input of Kisin ([24]). The focus of these notes is on the applications of the conjecture. Some of the applications are based on the methods used in the proof.

We stress some applications to base change and descent for classical modular forms. For base change we have no new results, aside from a fragment for odd A5-extensions of \(\mathbb Q\). Descent for Hilbert modular forms to \(\mathbb Q\) on the other hand is a simple corollary of Serre’s conjecture.

Keywords and phrases:

modular forms Galois representations 

Mathematics Subject Classification (2010):

11F80 11F70 14H30 11R34 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    G. Böckle and C. Khare, Mod ℓ representations of arithmetic fundamental groups. I. An analog of Serre’s conjecture for function fields, Duke Math. J., 129 (2005), 337–369.MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    G. Böckle and C. Khare, Mod ℓ representations of arithmetic fundamental groups. II. A conjecture of A.J. de Jong, Compos. Math., 142 (2006), 271–294.MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    H. Carayol, Sur les représentations l-adiques associées aux formes modulaires de Hilbert, Ann. Sci. École Norm. Sup. (4), 19 (1986), 409–468.MATHMathSciNetGoogle Scholar
  4. 4.
    T. Centeleghe , A conjectural mass formula for mod p Galois representations, thesis, Univ. of Utah. 2009Google Scholar
  5. 5.
    A.J. de Jong, A conjecture on arithmetic fundamental groups, Israel J. Math., 121 (2001), 61–84.CrossRefMathSciNetGoogle Scholar
  6. 6.
    L. Dieulefait, Existence of families of Galois representations and new cases of the Fontaine–Mazur conjecture, J. Reine Angew. Math., 577 (2004), 147–151.MATHMathSciNetGoogle Scholar
  7. 7.
    L. Dieulefait and J. Manoharmayum, Modularity of rigid Calabi–Yau threefolds over \(\mathbb Q\) , In: Calabi–Yau Varieties and Mirror Symmetry, Toronto, ON, 2001, Fields Inst. Commun., 38, Amer. Math. Soc., Providence, RI, 2003, pp. 159–166.Google Scholar
  8. 8.
    V. Drinfeld, The number of two-dimensional irreducible representations of the fundamental group of a curve over a finite field. (Russian), Funktsional. Anal. i Prilozhen., 15 (1981), no. 4, 75–76.Google Scholar
  9. 9.
    N.D. Elkies and M. Schütt, Modular forms and K3 surfaces, preprint, arXiv:0809.0830.Google Scholar
  10. 10.
    J. Ellenberg and C. Skinner, On the modularity of \({\mathbb{Q}}\) -curves, Duke Math. J., 109 (2001), 97–122.Google Scholar
  11. 11.
    S. Fermigier, Annulation de la cohomologie cuspidale de sous-groupes de congruence de \(GL_{n}(\mathbb Z)\) , Math. Ann., 306 (1996), 247–256.Google Scholar
  12. 12.
    J.-M. Fontaine, Il n’y a pas de variété abélienne sur Z, Invent. Math., 81 (1985), 515–538.Google Scholar
  13. 13.
    J.-M. Fontaine and B. Mazur, Geometric Galois representations, In: Elliptic Curves, Modular Forms, & Fermat’s Last Theorem, Hong Kong, 1993, Ser. Number Theory, I, Int. Press, Cambridge, MA, 1995, pp. 41–78.Google Scholar
  14. 14.
    D. Gaitsgory, On de Jong’s conjecture, Israel J. Math., 157 (2007), 155–191.Google Scholar
  15. 15.
    F.Q. Gouvêa, Non-ordinary primes: a story, Experiment. Math., 6 (1997), 195–205.Google Scholar
  16. 16.
    F.Q. Gouvêa and N. Yui, Rigid Calabi–Yau threefolds over \(\mathbb Q\) are modular, preprint.Google Scholar
  17. 17.
    C. Khare, Remarks on mod p forms of weight one, Internat. Math. Res. Notices, 1997 (1997), 127–133; Corrigendum: Internat. Math. Res. Notices, 1999 (1999), 1029–1030.Google Scholar
  18. 18.
    C. Khare, Serre’s modularity conjecture: the level one case, Duke Math. J., 134 (2006), 557–589.MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    C. Khare, Modularity of Galois representations and motives with good reduction properties, J. Ramanujan Math. Soc., 22 (2007), 75–100.MATHMathSciNetGoogle Scholar
  20. 20.
    C. Khare, Serre’s modularity conjecture: a survey of the level one case, In: Proceedings of the London Math. Soc. conference on L-functions and Galois representations, Durham, 2004, (eds. D. Burns, K. Buzzard and J. Nekovar), London Math. Soc. Lecture Note Ser., 320, Cambridge Univ. Press, Cambridge, 2007, pp. 270–299.Google Scholar
  21. 21.
    C. Khare and J.-P. Wintenberger, On Serre’s conjecture for 2-dimensional mod p representations of \(({\overline {\mathbb Q}}/{\mathbb Q}) \) , Ann. of Math. (2), 169 (2009), 229–253.Google Scholar
  22. 22.
    C. Khare and J.-P. Wintenberger, Serre’s modularity conjecture (I), Invent. Math., 178 (2009), 485–504.Google Scholar
  23. 23.
    C. Khare and J.-P. Wintenberger, Serre’s modularity conjecture (II), Invent. Math., 178 (2009), 505–586.MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    M. Kisin, Modularity of 2-adic Barsotti–Tate representations, Invent. Math., 178 (2009), 587–634.MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    R.P. Langlands, Base Change for GL(2), Ann. of Math. Stud., 96, Princeton Univ. Press, 1980.Google Scholar
  26. 26.
    B. Mazur, Number theory as gadfly, Amer. Math. Monthly, 98 (1991), 593–610.MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    S.D. Miller, Spectral and cohomological applications of the Rankin–Selberg method, Internat. Math. Res. Notices, 1996 (1996), 15–26.Google Scholar
  28. 28.
    D. Ramakrishnan, Modularity of the Rankin–Selberg L-series, and multiplicity one for SL(2), Ann. of Math. (2), 152 (2000), 45–111.MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    K.A. Ribet On modular representations of \({\rm Gal}({\overline{\mathbb Q}}/{\mathbb Q})\) arising from modular forms, Invent. Math., 100 (1990), 431–476.Google Scholar
  30. 30.
    K.A. Ribet, Abelian varieties over Q and modular forms, In: Algebra and Topology 1992, Taejŏn, Korea Adv. Inst. Sci. Tech., Taejŏn, 1992, pp. 53–79.Google Scholar
  31. 31.
    T. Saito, Modular forms and p-adic Hodge theory, Invent. Math., 129 (1997), 607–620.MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    T. Saito, Hilbert modular forms and p-adic Hodge theory, Compos. Math., 145 (2009), 1081–1113.Google Scholar
  33. 33.
    J.-P. Serre, Une interprétation des congruences relatives à la fonction τ de Ramanujan, In: Séminaire Delange–Pisot–Poitou: 1967/68, Théorie des Nombres, Fasc. 1, Exp. 14, Secrétariat mathématique, Paris, 1969, 17 p.Google Scholar
  34. 34.
    J.-P. Serre, Congruences et formes modulaires [d’après H.P.F. Swinnerton-Dyer], Séminaire Bourbaki, 24e année (1971/1972), Exp. No. 416, Lecture Notes in Math., 317, Springer-Verlag, Berlin, 1973, pp. 319–338.Google Scholar
  35. 35.
    J.-P. Serre, Valeurs propres des opérateurs de Hecke modulo ℓ, Journées Arithmétiques de Bordeaux, Astérisque, 24-25 (1975), 109–117.Google Scholar
  36. 36.
    J.-P. Serre, Œ uvres. Vol. III. 1972–1984, Springer-Verlag, Berlin, 1986.Google Scholar
  37. 37.
    J.-P. Serre, Modular forms of weight one and Galois representations, Œuvres. Vol. III, Springer-Verlag, Berlin, 1986, pp. 292–367.Google Scholar
  38. 38.
    J.-P. Serre, Sur les représentations modulaires de degré 2 de \({\rm Gal}({\overline{\mathbb Q}}/{\mathbb Q})\) , Duke Math. J., 54 (1987), 179–230.Google Scholar
  39. 39.
    J.-P. Serre, Abelian ℓ-adic Representations and Elliptic Curves, Adv. Book Classics, Addison-Wesley, Advanced Book Program, Redwood City, CA, 1989.Google Scholar
  40. 40.
    J.-P. Serre, Letter to the author dated 5/7/09.Google Scholar
  41. 41.
    G. Shimura, A reciprocity law in non-solvable extensions, J. Reine Angew. Math., 221 (1966), 209–220.MATHMathSciNetGoogle Scholar
  42. 42.
    C.M. Skinner, A note on the p-adic Galois representations attached to Hilbert modular forms, Doc. Math., 14 (2009), 241–258.MATHMathSciNetGoogle Scholar
  43. 43.
    C.M. Skinner and A.J. Wiles, Base change and a problem of Serre, Duke Math. J., 107 (2001), 15–25.MATHCrossRefMathSciNetGoogle Scholar
  44. 44.
    R. Taylor, On Galois representations associated to Hilbert modular forms, Invent. Math., 98 (1989), 265–280.MATHCrossRefMathSciNetGoogle Scholar
  45. 45.
    R. Taylor, On Galois representations associated to Hilbert modular forms. II, In: Current Developments in Mathematics, 1995, Cambridge, MA, Internat. Press, Cambridge, MA, 1994, pp. 333–340.Google Scholar
  46. 46.
    R. Taylor, On icosahedral Artin representations. II, Amer. J. Math., 125 (2003), 549–566.MATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    R. Taylor, Galois representations, Ann. Fac. Sci. Toulouse Math. (6), 13 (2004), 73–119.Google Scholar
  48. 48.
    S. Wang, On the symmetric powers of cusp forms on GL(2) of icosahedral type, Int. Math. Res. Not., 2003 (2003), 2373–2390.Google Scholar
  49. 49.
    A.J. Wiles, Modular forms, elliptic curves and Fermat’s last theorem, In: Proceedings of the International Congress of Mathematicians, Vol. 1, 2, Zürich, 1994, Birkhäuser, Basel, 1995, pp. 243–245.Google Scholar
  50. 50.
    J.-P. Wintenberger, La conjecture de modularité de Serre: le cas de conducteur 1 [d’après C. Khare], Séminaire Bourbaki, Vol. 2005/2006.Google Scholar
  51. 51.
    J.-P. Wintenberger, On p-adic geometric representations of \(G_\mathbb Q\) , Doc. Math., Extra vol.: J.H. Coates’ Sixtieth Birthday (2006), 819–827.Google Scholar
  52. 52.
    J.-P. Wintenberger, Sur les représentations p-adiques géométriques de conducteur 1 et de dimension 2 de \(G_{\mathbb Q}\) , preprint, arXiv:math/0406576.Google Scholar

Copyright information

© The Mathematical Society of Japan and Springer Japan 2010

Authors and Affiliations

  1. 1.Department of MathematicsUCLALos AngelesUSA

Personalised recommendations